Thunderstorm Wind, Dewey
- When
- May 23, 6:15 PM MST
- Where
- Dewey County, 1.2 mi SW of Bear Creek
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.060, -101.470
A cluster of storms on a cold front moving west to east across the state generated pockets of severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of storms on a cold front moving west to east across the state generated pockets of severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 23, 4:40 PM MST, 1 hour 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 640 PM CDT Sun May 23 2021 .UPDATE... Issued at 621 PM CDT Sun May 23 2021 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Monday Night) Issued at 315 PM CDT Sun May 23 2021 A warm front extending from a low pressure system centered in eastern Colorado is currently located over the southern part of the CWA, and has become the focus for some thunderstorm development across the far southeast. These storms are not anticipated to reach severe levels, and should drift out of the area by early this evening. Attention then turns to another area of thunderstorm development ongoing across the far western part of the state. These are developing along the cold frontal portion of the aforementioned low pressure system. This area of storms is expected to become much more widespread through the remainder of the afternoon before beginning to slide eastward. May see a stray storm or two ahead of the line affect the far northwest part of the CWA, and due to decent SRH and shear, Corson and Dewey counties have been included in a Tornado Watch. The main line of storms looks to reach the western CWA between 01Z and 03Z. As it continues eastward from there, will see more of a wind threat develop with the storms. The storms will weaken to below severe levels by midnight or so, then are expected to dissipate altogether before sunrise. May see some additional development Monday afternoon from central Nebraska to northwest Wisconsin, which may clip the far southeastern part of the CWA. Otherwise, dry conditions are expected Monday and Monday night. Low temperatures tonight will range from the upper 40s west, to the lower 60s east, with highs on Monday in the mid 70s to mid 80s. Lows Monday night will be mainly in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun May 23 2021 Overall the upper level pattern will be a progressive zonal flow through the long term period. Brief upper level riding will be in place as the long term opens, followed by a closed low pressure system, tracking from west to east across the northern plains in the Thursday time frame. With a cool, easterly fetch and limited CAPE, this system looks to be more of a widespread/general thunder type event. In fact, high temperatures will struggle to reach 60 degrees for much of the region Thursday, which is 10 to 20 degrees below normal for this time of the year. Return flow surface winds do set up Friday before another long wave trough sweeps across the northern plains by the weekend. Models are surprisingly consistent through a majority of the long term, therefore didn't deviate from blended guidance. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 621 PM CDT Sun May 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail at all four terminals throughout the TAF valid period, except for the couple of hours when thunderstorms move through the KMBG and KPIR terminals this evening. A line of thunderstorms running from near the Black Hills down into the Nebraska panhandle will track from southwest to northeast across the region working through KPIR and KMBG generally between 02Z and 04Z. In addition to sub-VFR cigs/visbies, there could be some hail and heavy rain with these storms. But, the bigger threat will be strong wind. While the storms are forecast to gradually diminish/dissipate overnight as they travel northeast into the James River valley and on toward the border of the Dakotas and Minnesota, wind gusts in excess of 40 mph may still be possible into the early morning hours. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Parkin LONG TERM...Serr AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 443 AM CDT Sun May 23 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 443 AM CDT Sun May 23 2021 /343 AM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are expected to develop this afternoon across eastern Wyoming and western South Dakota, then move into central South Dakota by this evening. Large hail up to golf ball size and damaging winds in excess of 70 mph are possible. There is a threat for a couple tornadoes as well, mainly west of the Missouri River. The severe threat looks to diminish as storms approach the James River later tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
19 thunderstorm wind. Local standard time, as filed.
Severe thunderstorm winds near 80 mph caused multiple semis to top over on Interstate 90. No injuries reported.
Multiple grain bins were blown over by estimated 80 mph winds.
Damaging winds embedded within a line of thunderstorms downed several large trees and power poles, displaced a 40 pound iron gate 40 yards, and caused minor structural damage. 500 people were without electricity after a tree took out an electric substation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953903, 953905, 953907, 958890, 958891, 958892, 958893, 958894, 953902, 958895, 958896, 958898, 958899, 958900, 958901, 958902, 958903, 958905, 960811.